Heavy Rain, Rock
- When
- July 6, 1:00 AM CST to 7:33 AM CST
- Where
- Rock County, 5.62 mi N of Kenneth
- Reported by
- Public
- Coordinates
- 43.830, -96.050
Rainfall report of 5.25 inches relayed through the Nobles County Emergency Manager.
Training thunderstorms late overnight and early morning resulted in around 2 to 5 inches of rainfall over a few hours in southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Training thunderstorms late overnight and early morning resulted in around 2 to 5 inches of rainfall over a few hours in southwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 10:57 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1157 PM CDT Sun Jul 5 2020 .SHORT TERM...(This Evening through Monday) Issued at 245 PM CDT Sun Jul 5 2020 A somewhat active upper level jet will keep occasional chances for showers and thunderstorms in the area for the next few days. An upper level wave was wrapping northward across western ND earlier this afternoon and was helping spark a few thunderstorms in northwest and north central SD. This activity should largely stay to the northwest of south central and southeast SD through the early evening, but highway 14 will see a scattered showers and thunderstorm before then. A few of these storms will be borderline severe, but as they move towards southwest MN the environment is less supportive. An increasing upper level jet max in southern Idaho will shift east into the Dakotas tonight and should increase coverage of any ongoing activity to the north. With increasing westerly flow aloft some of the storms may track more eastward and into southeast SD and southwest MN. Isolated severe storms will be possible tonight with about 2000 J/kg CAPE and elevated shear running about 20 to 25 knots. Suspect that the activity will remain as mostly a disorganized cluster but if shear is a little stronger than expected it could potentially become a bit more linear, but nothing higher end expected. Wind and heavy rainfall should be the main threats with fairly dry air in the lower levels and freezing levels around 13000 feet AGL. Monday a messy day and not an easy call on severe chances. The wave that will bring the overnight thunderstorms to areas especially north of here will be slowly moving through with a boundary sagging south. Suspect that we will see off an on showers and thunderstorms but if we can get a window with diminished activity and a little more sunshine then soundings do hint at a severe weather threat with CAPE values about 2500-3000 J/KG and deep shear about 20 to 25 knots. Not much turning or speed shear in the low levels however so organized wind and tornado threat pretty low. .LONG TERM...(Monday Night through Sunday) Issued at 245 PM CDT Sun Jul 5 2020 Shortwave ridging builds into the area late Monday night through Tuesday afternoon and will likely limit an thunderstorm chances during that time. A fairly strong wave does move into north central SD Tuesday night and could bring some strong storms to areas north of Interstate 90. Looks a bit capped right now so would need something to develop west and build into the area barring any excessive heating out that could break the cap in the afternoon. Wednesday and especially Wednesday night appears to be the next best chance for showers and thunderstorms. A stronger wave is expected to develop near the Canadian border and swing a bit stronger trough axis through the area. Shear values are potentially better on Wednesday depending upon where the boundary is by afternoon. Directional shear may be lacking but some stronger speed shear will be possible. CAPE values expected to be about 3000 J/KG but again this will be dependent on surface heating and boundary location. The active pattern continues into next weekend so right now not anticipating multiple dry and hot days in a row. But we will see highs roughly 85 to 95 each day and lows 65 to 75, so very warm and a little humid as well. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1150 PM CDT Sun Jul 5 2020 The forecast over the next 24 hours is notably challenging, with multiple waves of showers and thunderstorms possible. For this reason, there is low confidence overall in the TAF forecasts. That being said, high resolution models focus on two distinct periods of enhanced potential for storms. During the early AM hours, thunderstorms currently over central SD will move eastward, causing a round of showers and isolated thunderstorms for portions of SD and southwest MN during the morning hours, mainly north of I-90. Later in the afternoon and evening on Monday, a second round more widespread thunderstorms are possible as a compact weather system moves through. Have avoided timing out this period of storms in the late portion of the TAF for now, as model solutions vary widely with little agreement. Generally south winds prevail; however, many outflow boundaries may switch winds unexpectedly at times in the vicinity of storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 401 PM CDT Sun Jul 5 2020 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014- SDZ062-066-067-069>071-062115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota- Minnehaha-Turner-Lincoln-Yankton-Union- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115- Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. A few thunderstorms will continue along the Highway 14 corridor late this afternoon. Additional thunderstorms are possible later this evening. A couple strong to severe storms may produce winds to 65 mph and hail of one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any reports of severe weather would be appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 1 S KIMBALL 43.74N 98.96W
07/05/2020 M55 MPH BRULE SD MESONET
MESONET STATION 25 SD RWIS KIMBALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 WSW CHAMBERLAIN 43.80N 99.34W
07/05/2020 E60 MPH BRULE SD TRAINED SPOTTER
&&The Sioux Falls radar (KFSD), 61 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
10 heavy rain, 2 flash flood. Local standard time, as filed.
Rainfall report of 5.25 inches relayed through the Nobles County Emergency Manager.
Photograph of rain gauge with nearly 5.00 inches was provided.
Rainfall report of 3.48 inches from cooperative observer LUVM5.
Rainfall amount of 4.90 inches from Blue Mounds State Park office.
Rainfall report of 3.75 inches from mesonet station FW5856 near Luverne.
Public report of 5.30 inches rainfall. No flooding was reported.
Rainfall report of 4.00 inches was relayed through the Nobles County Emergency Manager.
Rainfall report of 3.20 inches from the public through social media.
Rainfall report of 5.20 inches received through social media.
Rainfall report of 3.54 inches received through social media.
Water was reported flowing over roads north of Kenneth.
Flowing water was reported across State Highway 91.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907846, 907848, 907849, 907851, 907852, 907855, 907856, 907857, 907858, 907859, 907840, 907843.